Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Fears of statin-associated cognitive dysfunction allayed by two new studies

  • Print
  • Comments (1)
  • Save

 

statin

Concerns about cognitive dysfunction being a possible adverse effect of statins have been allayed by two new studies presented today at the European Society of Cardiology congress in Amsterdam.

The studies both suggest that statins may actually be linked to lower rates of dementia in older people.

The first study of 58,000 patients showed a dose-related inverse relationship between statin use and new-onset nonvascular dementia.

Patients who received the highest doses of statins had a 3-fold decrease in the risk of developing dementia. High-potency statins such as atorvastatin and rosuvastatin showed a significant inverse association with developing dementia in a dose-response manner. Higher doses of high-potency statins gave the strongest protective effects against dementia

The second study in 5221 patients with atrial fibrillation, found a lower incidence of dementia in patients taking statins compared with those not taking statins.

During a 6-year follow-up, 2.1% of the patients taking statins developed dementia compared with 3.5% of the non-statin group, a statistically significant difference.

Recent reports of statin-associated cognitive impairment have led the US Food and Drug Administration (FDA) to list statin-induced cognitive changes, especially for the older population, in its safety communications.

 

 

Readers' comments (1)

  • The European Society of Cardiology Congress 365 is supported by AstraZeneca, Bayer HealthCare, Boehringer Ingelheim, the Bristol-Myers Squibb and Pfizer alliance, and SERVIER
    This is on their website.
    NEED I say any more ??

    Unsuitable or offensive? Report this comment

Have your say

  • Print
  • Comments (1)
  • Save